Hello again - support needed

Discussion in 'ARCHIVE FORUM: Support discussions' started by Squibbs, May 23, 2008.

  1. Squibbs

    Squibbs Registered User

    May 13, 2008
    70
    Portsmouth, England
    It's a while since I wrote my first post and had some very helpful replies so thanks for those. My 87 year old father has now had a proper assessment at home - very sad to see him struggling with the answers to the doctors questions - and we now have a diagnosis of 'early Alzheimers' which we already knew but is now 'official'! The doctor prescribed Aricept 5mgs daily for a month increasing to 10mgs daily for 2 months then another assessment. My father insisted on getting the prescription himself the following morning and I could not get to him until 3pm that afternoon. The pharmacist had put the tablets into 3 boxes marked 1st, 2nd and 3rd - I'm sure you can see what's coming - my father took 3 tablets totalling 25 mgs. When I got to him he was very ill but did not want to come home with me or have anyone called. Today he is still poorly and in fact is asleep on my setee as I write. I dont want or need advice really - I just want someone to talk to about this - I am ashamed to say that I would have been relieved if this could have ended his life before he gets any worse. I feel very guilty and obviously will do everything I can for him. Please tell me I am not alone? Sue
     
  2. TinaT

    TinaT Registered User

    Sep 27, 2006
    7,095
    Bolton
    You are not alone Sue. When Ken my husband was first prescribed Rivastigmine (similar to what your dad is on) we lived in Spain. His medication was in liquid form and I had to measure it out with a dropper, increasing the dosage each week until we reached the maximum doseage the Consultant thought he needed.

    So I not only had the language problem - I do speak fairly fluent Spanish but was still worried when dealing with a completely new illness which I had no previous knowledge of. I was worried that I had understood exactly what I was supposed to do. Then one evening, quite early on in the medication regime I found that he was very ill and that I must have given him too much medication. I rushed him off to the hospital in a panic but was told that his system would be able to get rid of the extra amount quite quickly and I was not to worry. This turned out to be true. After this I asked for the tablet form and got on much better with administering the doseage.

    I sympathise with your feelings about the long term diagnosis and am sure many of us have at times thought as you have. But please believe me, my husband is at a much more advanced stage now than I think your dad is, and we still can have our 'happy' moments together which are very precious and dear to us.

    xxTinaT
     
  3. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    #3 Margarita, May 23, 2008
    Last edited: May 23, 2008
    I feel you must be in shock, so yes what your feeling is normal .

    I know when my mother was told she had AZ I was not sure what it was, but as I read up on it I could not believe what I was reading that was going to happen to her , but with the AZ medication my mother has had some very good quality of life & my mother was in late stages when they told us .

    I hope the medication improve the quality of life for your father , onces it starts working for him like it did for my mother xx

    PS
    That reminds me of when my mother was told she had AZ in 03 , she sat next to me on sette , with her head on my lap while I rub her hair & the music of Celine Dion playing in the background Ma MA I love you , god did I feel so chock up with tears silently falling down my face .
     
  4. gigi

    gigi Registered User

    Nov 16, 2007
    7,788
    East Midlands
    Dear Sue...

    Please don't feel ashamed or guilty about your thoughts.

    My husband very regularly goes into huge deep sleeps,his breathing becomes erratic,his tongue lolls..in short he looks and sounds awful. There are occasions when I wish he would sleep away..and not have to wake up to what is to come...
    It's in the lap of the gods..who are we to judge?

    Sue..you are not alone...

    Love gigi xx
     
  5. Squibbs

    Squibbs Registered User

    May 13, 2008
    70
    Portsmouth, England
    Thank you all for your replies and support. We have just taken my father home - he would not stay with us, he wanted to go home and go to bed. He is still very shakey and tearful and says things are 'moving in his head'. I've told him I will see him first thing in the morning but I dont think he will remember. He says he wants to die and I wonder now if the 'overdose' really was an accident. I am in awe of all of you who are dealing with many more difficulties than I am - you are giving me reasons to be grateful for my own situation and making me realise that I must look to the positive and enjoy the time we have together. Best wishes from Sue
     
  6. BeckyJan

    BeckyJan Registered User

    Nov 28, 2005
    18,972
    Derbyshire
    Hello Squibbs:

    Just caught up with your post and do hope your Dad is ok tomorrow.
    It is not easy but maybe things will settle a little as your Dad settles down a little. I more than understand your first post along with many others here.
    David, my husband, is often this way too. It is hard - I hope you can get comfort advice and give your experiences too, here on TP.
    Best wishes Jan
     
  7. Kate P

    Kate P Registered User

    Jul 6, 2007
    565
    Merseyside
    Hello Sue,

    Well it's good that you have an official diagnosis and medication and even though you knew what it would be I think it can still be a little daunting to hear it from a professional for the first time.

    Please don't feel guilty about your thoughts - I sometimes have the same thoughts about my mum. I think it's an odd emotion because it's somthing you never ever imagine that you would think about your parent but there it is.

    The thing about TP is that people on here can understand that thought were I think people outside of the dementia bubble would be baffled by it.

    I do hope things get easier for you and your dad and that his medication helps - I know it has helped lots of people here on TP.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.